Illinois, 2025

Cold in Illinois, February 21, 2025

February 21, 2025 · NWS PAH · 9 events in 9 counties and zones

An extended period of sub-freezing temperatures that began on the 19th continued into the morning of the 21st as high pressure remained in control. An intermittent light southerly wind and snowpack allowed for wind chills between -5 to -7 beginning in the early morning hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extended period of sub-freezing temperatures that began on the 19th continued into the morning of the 21st as high pressure remained in control. An intermittent light southerly wind and snowpack allowed for wind chills between -5 to -7 beginning in the early morning hours. The coldest wind chill of locally -8 occurred in Jackson County. Warming shelters were open in advance as southern Illinois experienced its most dangerous cold temperatures of the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 10:56 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Near headline cold lingers one more night, with single digit to near zero low temperatures but little to no wind.
  • A significant warming trend occurs this weekend into early next week, followed by a chance of rain coming by mid week.
Area forecast discussion, Feb 20, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1056 PM CST Thu Feb 20 2025

.KEY MESSAGES...

- Near headline cold lingers one more night, with single digit
  to near zero low temperatures but little to no wind.

- A significant warming trend occurs this weekend into early
  next week, followed by a chance of rain coming by mid week.

&&

.UPDATE...
Issued at 1051 PM CST Thu Feb 20 2025

Updated aviation discussion for 06z TAFs.

&&

.DISCUSSION...
Issued at 100 PM CST Thu Feb 20 2025

A cold surface high pressure ridge will continue to move in and
center overhead by midday Friday. With a little lingering snow
cover, temps should cool nicely tonight in the decoupled
environment with clear skies, single digit to near zero degree
lows are possible. What snow remains may introduce a sliver of a
chance for some patchy daybreak fog, but the dry air advection
is strong and the models suggest will win out. That said, some 3
hour guidance does bring the TDD spreads down to sub 5F at
times, so we retained our inherited patchy fog mention but did
not elect to buff it up any given most spreads remain >5F for
the bulk of the night.

With the high shifting east tmrw into the weekend, a warmup
ensues. It won't really kick in though until heights can rebound
better by early next week, as a another wave or two makes
vicinity weekend passage. Their passes will be dry here, and
after this weekend, we see temps move from the 40s to 50s, with
some 60 degree highs possible in the south on deck for early
next week. This will occur just as the next chance of rain/next
waves comes by the middle of next week. At this writing,
instability is limited, so thunder looks to stay to our south,
but its northward drift is worth watching with those 60F
readings popping up and dew points that push 50F approach our
southern doorstep during that time frame.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1051 PM CST Thu Feb 20 2025

High pressure centered overhead tomorrow will result in
light/calm winds through the period. Skies will also be mainly
clear, aside from possibly a few high clouds. The chance for
fog tonight is not zero, but low enough to leave mention out of
terminals for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...SP
DISCUSSION...DH
AVIATION...SP
Hazardous weather outlook, Feb 20, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
221 PM CST Thu Feb 20 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
221 PM CST Thu Feb 20 2025 /224 PM EST Thu Feb 20 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

One more night of very cold temperatures is forecast tonight with
lows in the single digits and wind chills near zero. Refer to the
Special Weather Statement for details, including any possible patchy
fog that might also allow for slick spots to develop due to the
cold, sub freezing temperatures.

River flooding continues, refer to the warning and statement
products for the latest updates.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River flooding continues, refer to the warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Franklin

When
February 21, 12:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
February 21, 12:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
February 21, 12:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
February 21, 12:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
February 21, 1:00 AM CST to 5:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
February 21, 1:00 AM CST to 5:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
February 21, 1:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Cold/Wind Chill, Alexander

When
February 21, 1:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
February 21, 2:00 AM CST to 3:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236279, 1236281, 1236284, 1236285, 1236278, 1236280, 1236282, 1236283, 1236277.